To Add a PI or Not to add a PI.......
Jun 15, 1998
I am currently taking Combivir and , in my opinion have experienced good results CD4 532/VL 660. My healthcare providor suggests I add a PI to my regimine. Viracept was suggested. My numbers have stabilized in the last six months and I am worried that if i add a PI that resisitance will be a problem as I travel extensively for a living and the regimine is strict-not just for Viracept , but for the other PI's as well. Combivir has stabilized my numbers and I feel I still have time before adding a PI. Comments or suggestions?
Response from Dr. Cohen
Well several comments are called for.
First - yes you are having a good outcome on this two drug combination with a viral load of 660. So in terms of clinical progression/damage done by HIV - you have a low viral load level and things are likely to be stable for quite a while on this combination. You don't mention however what your viral load was before combivir -so it is hard to know for sure just how much benefit you are getting from the meds versus your own immune system.
But it is known that even a viral load of 660 has been shown to increase the likelihood of eventual viral resistance and a return to your 'set point' (assuming it is higher than 660) when compared to a viral load at much lower levels, especially a viral load of less than 50. So - there is a reasonable argument in favor of increasing your antiviral effects as a way to increase the durability of the response to antiviral medication.
HOWEVER - the LEAST successful way to achieve this over the long haul has been to just add one drug, including just adding nelfinavir/Viracept as you mentioned. While this may help for a while - think about it this way. The virus that is now growing at a level of 660 can only grow because it is at least somewhat resistant to the effects of the AZT/3TC (combivir). And if you just add nelfinavir - then for those viruses you are just adding one drug. And we have learned that this is successful less than half the time over the next year or so in maintaining viral suppression. And if you get resistance to one PI - we are concerned that others will be less successful as well. So this strategy is a high risk one - and one most if not all treatment experts would strongly recommend against.
So what to do? One strategy is to let it ride... as you mentioned, your VL is low enough to minimize much of the damage done by HIV, and your CD4 is high enough to protect you. But others could recommend - whether now or some other day - to intensify. But if/when you intensify/change the regimen - ALWAYS change at least two new meds (when there are two new drugs) as a way to maximize the benefit from them. The two most proven strategies so far for someone who has taken AZT/3TC would be either two PI's (riton/saquin and other options) or one non-nucleoside and one (or two) PI's.
And you could consider using some of the other nucleosides as well when you switch, although there is some reason for concern that the remaining nucleosides now available - d4T and ddI - may be at least sometimes less successful than you might need to fully count on in a new combination There are studies ongoing to help us learn more about this issue.
Newer ways to use the nucleosides would include adding hydroxyurea to the d4T/ddI to increase their potency - and/or using abacavir - the newest nucleoside that is showing promise in people who have already taken AZT/3TC (not yet approved anywhere but available thru access programs in the US).
One last thought. You mention that Combivir is about as complex as you want to deal with, and that the increased demands of nelfinavir are too much for you now. That is a key issue... since these drugs only work well when you are ready to commit to take them each day on the schedule that you work out (either two or three times per day). But if you are not ready for more pills and their demands - then that may be one of the best reasons for you to hold where you are for now.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Bronchitis After French Kissing Worried I Have HIV
- Dizziness After Vaginal Sex Without Condom Does It Mean I Have HIV
- Itchy Balls After Touching Vagina Sign Of HIV AIDS
- Itchy Rash After Anal Sex Bottom Sign Of HIV AIDS
- Itchy Red Spots After Touching Blood Sign Of HIV AIDS
- Pain In Urethra After Anal Sex Without Condom Does It Mean I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.